Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 2022, 4:23 AM CDT for Howard County, Mitchell County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2022, 4:23 AM CDT (09:23 UTC)
- Expired
- Apr 24, 2022, 5:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 4:30 AM CDT | HAIL 1.25 | Big Spring, TX | MEDIA RELAYED PHOTO OF QUARTER TO PING PONG BALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4462 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS54 KMAF 240923
SVRMAF
TXC227-335-241030-
/O.NEW.KMAF.SV.W.0009.220424T0923Z-220424T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
423 AM CDT Sun Apr 24 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Mitchell County in western Texas...
Southeastern Howard County in western Texas...
* Until 530 AM CDT.
* At 423 AM CDT, a severe thunderstorm was located over Sand Springs,
or near Big Spring, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Big Spring, Coahoma, Sand Springs, Westbrook, Big Spring Country
Club and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 174 and 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3218 10152 3224 10155 3249 10108 3236 10097
TIME...MOT...LOC 0923Z 243DEG 22KT 3227 10139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
911 follow-up statement
971
WWUS54 KMAF 240957
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
457 AM CDT Sun Apr 24 2022
TXC227-335-241030-
/O.CON.KMAF.SV.W.0009.000000T0000Z-220424T1030Z/
Mitchell TX-Howard TX-
457 AM CDT Sun Apr 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHWESTERN MITCHELL AND EAST CENTRAL HOWARD COUNTIES...
At 457 AM CDT, a severe thunderstorm was located over Coahoma, or 12
miles northeast of Big Spring, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Spring, Coahoma, Sand Springs and Westbrook.
This includes Interstate 20 between mile markers 180 and 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3222 10142 3228 10147 3249 10108 3236 10097
TIME...MOT...LOC 0957Z 239DEG 15KT 3233 10128
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
91What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:10 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 24, 3:10 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 310 AM CDT Sun Apr 24 2022 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .AVIATION... (06Z TAFS) Issued at 1207 AM CDT Sun Apr 24 2022 VFR conditions are expected at most terminals through the TAF period. MAF, INK, and FST are expected to have southeasterly winds through the first half of the night, before flipping to northeasterly as a cold front moves through early this morning. MAF may briefly fall to MVFR with low clouds as the front moves through. Additionally, an isolated thunderstorm can not be ruled out at MAF overnight with an additional chance late in the period, but confidence is too low to add to TAF. Otherwise, other terminals can expect primarily northerly- northeasterly winds through the period. && .SHORT TERM... (Today through Monday afternoon) Issued at 304 AM CDT Sun Apr 24 2022 A weak Pacific front has retreated back to along the I-20 corridor and become stationary this morning with an intersecting dryline extending south near Pecos City. Periodic showers and thunderstorms have been developing along this stalled boundary early this morning. A few isolated showers and thunderstorms remain possible along the stationary front across the eastern Permian Basin through the early afternoon. These boundaries hardly move throughout the day Sunday. Additional thunderstorm development is expected by late afternoon along and ahead of these boundaries. A few of these thunderstorms may become strong to severe given moderate shear and instability in the warm sector. Areas north of the quasi-stationary front will see high temperatures slightly cooler in the upper 70s and low 80s, while areas to the south reach the upper 80s. A mid-level shortwave trough approaches the region from the west late this afternoon. Though this will mainly pass to the north of the region, this system will help push an "Arctic" front south and help provide additional forcing for precipitation. Thunderstorms are expected to become more numerous overnight, especially along the Lower Trans Pecos. Severe thunderstorms may continue to be possible, especially earlier in the evening. Low temperatures are expected to fall back into the mid 40s to low 50s for most Monday morning as the "Arctic" front progresses through the area. Monday, sees the "Arctic" front push through the remainder of the region. Cloudy skies and strong cold air advection should result in a chilly day. Most locations struggle to reach into the low 60s as a result. Additional showers and thunderstorms are expected along the I-20 corridor and south through the afternoon. Precipitation will form along and ahead of the advancing cold front as well as with overrunning moisture behind it. QPF remains fairly light with most of this activity, but areas that receive heavier thunderstorms should receive more substantial precipitation. && .LONG TERM... (Monday night through Saturday) Issued at 304 AM CDT Sun Apr 24 2022 Monday night will have an upper low along MN/Ontario border with a trough extending southward into W TX with ridge from AZ to MT. This ridge will shift east Tuesday crossing the Rockies and moving over the plains by Wednesday morning. The next upper trough reaches the CA coast Thursday and quickly moves inland moving across UT/AZ by Friday morning then across CO/NM that evening. On Saturday morning this trough will swing across the panhandle and into OK/KS. Will have an E wind Monday night that will continue into Tuesday before slowly veering around to the SE. Highs Tuesday in the 70s. On Wednesday wind will become S again and be brisk over eastern counties as pressure gradient tightens... 80s return on Wednesday. On Thursday with the upper ridge staying over the area highs make it back into the 90s and stay that way through Saturday. Do have a chance of showers and storms Monday night over the southern CWA with isolated pops across the south Tuesday morning. Based on model qpf the rain totals will be light. The rest of the forecast looks dry. && .FIRE WEATHER... Issued at 304 AM CDT Sun Apr 24 2022 With an early morning front moving into the area will have cooler temperatures over the northern CWA and have a backdoor front move in during the afternoon. This will result in a N wind early that shifts around to the E later in the day. Will have very dry conditions over the west with minimum RH down into the single digits. The 20ft wind over the Guadalupe and Davis Mountains will be strong enough when combined with the very dry conditions to produce elevated to near critical fire wx conditions over the mountains. Will see local RFTI of 2 to 4. Have issued a RFD for this afternoon. Monday through Wednesday will be down fire wx days. Next day of concern will be Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 79 51 60 44 / 30 20 20 10 Carlsbad 82 48 65 43 / 0 10 10 10 Dryden 92 62 65 54 / 10 40 50 30 Fort Stockton 89 54 58 46 / 0 20 40 20 Guadalupe Pass 77 47 56 43 / 0 10 10 10 Hobbs 81 45 65 38 / 0 10 10 0 Marfa 83 44 63 36 / 0 10 20 20 Midland Intl Airport 84 52 61 45 / 10 20 20 10 Odessa 84 53 61 46 / 10 20 20 10 Wink 87 51 63 43 / 0 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....72 AVIATION...91
Hazardous weather outlook, Apr 24, 3:36 AM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 336 AM CDT Sun Apr 24 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-250845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 336 AM CDT Sun Apr 24 2022 /236 AM MDT Sun Apr 24 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. There is a slight risk of severe storms today and tonight over the Eastern Permian Basin and Lower Trans Pecos. A few storms could become severe and be capable of producing large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon over the Eastern Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Apr 24, 2:55 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
255 AM CDT Sun Apr 24 2022
TXZ051>053-240845-
Mitchell TX-Martin TX-Howard TX-
255 AM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southwestern Scurry,
northwestern Mitchell, southeastern Martin and central Howard
Counties through 345 AM CDT...
At 255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Stanton, Coahoma, Sand Springs, Lomax, Lake Colorado
City, Lake Colorado City State Park, Westbrook, Big Spring Country
Club, Big Spring McMahon-Wrinkle Airpark, Cuthbert and Elbow.
This includes Interstate 20 between mile markers 158 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10169 3209 10175 3218 10181 3253 10107
3253 10101 3233 10089
TIME...MOT...LOC 0755Z 244DEG 42KT 3224 10145
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:55 AM CDT | Special Weather Statement | MAF | Howard | 50 min |
| Apr 24, 3:20 AM CDT | Areal Flood Advisory | MAF | Howard | 115 min |
| Apr 24, 3:31 AM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 59 min |
| Apr 24, 4:00 AM CDT | Flash Flood Warning | MAF | Howard, Mitchell | 2 hr |
| Apr 24, 1:48 PM CDT | Special Weather Statement | MAF | Glasscock | 42 min |
| Apr 24, 2:25 PM CDT | Special Weather Statement | MAF | Glasscock | 50 min |
| Apr 24, 5:00 PM CDT | Special Weather Statement | MAF | Reagan | 15 min |
| Apr 24, 5:14 PM CDT | Special Weather Statement | MAF | Reagan | 16 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.